Alert archive / Illinois / Flash Flood Warnings in 1999
Flash Flood Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jan 21, 1999, 10:40 PM CST for Clay County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 1999, 10:40 PM CST (04:40 UTC)
- Expired
- Jan 22, 1999, 4:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Clay County, IL
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 435 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 220440 FFWSPI ILC025-221000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1040 PM CST THU JAN 21 1999 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN SOUTHEASTERN ILLINOIS * UNTIL 400 AM CST * RUNOFF FROM RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL LEAD TO MORE WIDESPREAD FLASH FLOODING DURING THE NIGHT. EMERGENCY OFFICIALS REPORT URBAN FLOODING AND CREEKS RUNNING BACKFULL NEAR FLORA. SEVERAL MAIN ROADS WERE ALSO FLOODED. * CONTINUED SHOWERS AND THUNDERSTORMS WILL TRAIN NORTHEAST ACROSS CLAY COUNTY THROUGH 4 AM. ADDITIONAL 1 INCH AMOUNTS OF RAIN WILL OCCUR WITH LOCALLY HIGHER AMOUNTS POSSIBLE. MOVE TO HIGHER GROUND IMMEDIATELY IF FLOOD WATERS THREATEN... AND AVOID DRIVING ACROSS FLOODED ROADS. HUETTL/KETCHAM &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 2:25 PM CST, 8 hours 15 minutes earlier.
Area forecast discussion, Jan 21, 2:25 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 225 PM CST THU JAN 21 1999 FORECAST CHALLENGE IS PRECIPITATION AMOUNTS THROUGH FRIDAY AND IF FLOOD WATCH IS NEEDED. ALSO NEED TO PINPOINT TRACK OF MAJOR STORM DEVELOPING IN THE SOUTHERN PLAINS AND HEADED TOWARD IL FRI NIGHT. MAJOR AMPLICATION OF UPPER LEVEL PATTERN ACROSS CENTRAL U.S. AS 150-160 KNOT JET STREAMS SE INTO DESERT SW WITH CUTOFF H5 LOW TO DEVELOP IN THE RED RIVER VALLEY ALONG THE TX/OK BORDER BY MIDNIGHT. NGM MODEL OF CHOICE THIS FORECAST CYCLE WHICH IS MORE SIMILAR TO AVN IN BEING SLOWER AND DEEPER WITH THIS FEATURE AS IT LIFTS TOWARD THE IL/MO/IA BORDER BY 12Z/SAT. AT THE SURFACE...NGM FURTHEST NW TRACK OF SURFACE LOW DEVELOPING OVER FAR N TX AND TRACKING NE ALONG OR JUST NW OF I-55 FRIDAY NIGHT. AVN/ETA FURTHER SE TAKING THE LOW INTO FAR E AR/FAR SE IL AND INTO NW/WCENTRAL IN BY 12Z/SAT. LIKE FURTHER NW TRACK OF NGM NEAR I-55 AND ALSO LIKE ITS HEAVIER PCPN SENARIO TOO WITH GULF WIDE OPEN...STRONG LOW LEVEL S FLOW AND IMPRESSIVE DYNAMICS. RECOMMEND FLOOD WATCH FOR ALL OF CENTRAL IL TONIGHT/FRI AS HEAVIEST RAIN TO DEVELOP NW OF I-55 TONIGHT WITH 1-2 INCHES WHILE DRYER ETA/AVN PUTS ITS HEAVIEST RAIN OF NEARLY 1 INCH SE OF I-55. ALSO HAVE A SNOW PACT REMAINING N OF I-72 WHICH WILL MELT WITH WARMING TEMPS. ALREADY HAVE PARTS OF THE LITTLE WABASH AND EMBARRAS ABOVE FLOOD STAGE. ADD MENTION OF THUNDERSTORMS WITH UPSTREAM CONVECTION IN MO. TEMPS RANGE FROM MID-UPPER 30S FROM ILX N TO THE LOWER 50S SE BY LWV AND SHOULD BE STEADY OR SLOWLY RISING AS E WINDS 10-15 MPH TURN SE AND INCREASE 15-20 MPH. WARM FRONT NEAR LWV PUSHES NW TOWARD PIA BY 12Z/FRI. ON FRI AROUND 18Z A DRY SLOT OCCURS OVER CENTRAL IL AND COULD BRING A BREAK IN THE RAIN BY LATE MORNING AS FRONT REMAINS STATIONARY ALONG OR JUST NW OF I-55. CONTINUE MENTION OF CONVECTION ESPECIALLY SE OF I-55 AND WOULD NOT BE SURPRISED TO SEE SLIGHT RISK ADJUSTED NW INTO SE CWA FOR FRI EVENING. LIKE MILDER FWC HIGHS...3-6 HIGHER THAN FAN...TO CONTRAST FROM MID 40S FROM PIA NW TO LOWER 60S SE CWA. PIA 40/46 +9 SPI 40/53 +9 DEC 41/58 +9 CMI 40/59 +9 LWV 52/63 98 HUETTL
In the hours before
Special weather statement, Jan 21, 8:05 PM CST, 2 hours 35 minutes before
ILZ049>052-061-066-067-071>073-221200- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE LINCOLN IL 805 PM CST THU JAN 21 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF CENTRAL ILLINOIS TONIGHT... SYNOPSIS: A WARM FRONT STRETCHING FROM CENTRAL MISSOURI EASTWARD THROUGH SOUTH CENTRAL ILLINOIS IS FORECAST TO PUSH SLOWLY NORTHWARD OVERNIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY MORNING. A FEW OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS SOUTH OF A QUINCY TO BLOOMINGTON TO DANVILLE LINE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF CENTRAL ILLINOIS TONIGHT. BRITT SMITH
Local storm report, Jan 21, 8:41 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
841 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 3 S (MTO)MATTOON/CHRLSTN ARPT
IL 1.75 INCH HAIL
01/21/99 COLES AT LEAST 3 REPORTS OF
GOLF BALL SIZE HAIL
BETWEEN 8 AND 805 PM CST
ALONG I-57 BETWEEN LAKE
MATTOON AND MATTOON.
SOME VEHICLES/TRUCKS
REPORTED SKIDDING OFF
THE HIGHWAY DUE TO HAIL
DEPOSITS.
HUETTLThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 7:47 PM CST | Severe Thunderstorm Warning | ILX | Cumberland | 13 min |
Nearby
Flash Flood Warnings in Illinois, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.